Skip to content
Includes Expert Content
lewey Body Dementia
avatar
oddnick posted:
My mom has dementia and I suspect Lewey Body Dementia, based on some of the reseach I have done. She has vivid visual hallucinations, delusions, and is very confused most of the time. She does know all her children and calls us by name. The doctor tried Risperdal, which made her hallucinations worse, as well as Cymbalta. She is currently in a nursing home and is sundowning (crying and doesn't sleep). The psychiatrist has tried Remeron, Trazadone, Klonopine (PRN), ambien and now wants to put her on Haldol. She is not aggressive or agitated she is just confused and doesn't sleep and cries. I absolutely refuse for her to be on Haldol and have suggested taking her off everything execpt heart and diabetic meds....any thoughts or suggestions?
Reply
 
avatar
cjh1203 responded:
Hello, Oddnick.

I don't know much about Lewy Body Dementia, but in the bit of reading I've done, it sounds like most of the medications that would normally be given to help control the symptoms your mother has really can make things worse.

This is from the Lewy Body Dementia Association's web site:

"Sometimes the medications used to treat other LBD symptoms or other diseases will increase behavioral problems. For example, over-the-counter sleep aids, bladder control medications, and dopaminergic drugs used to treat the motor symptoms of LBD (such as tremors, shuffling walk, and stiffness in arms or legs) can cause confusion, agitation, hallucinations, and delusions. Similarly, benzodiazepines, which are sedative medications typically given to treat anxiety, can actually lead to increased anxiety or worsen cognition in people with LBD."

This section of the LBDA site talks about treatment of behavioral symptoms. One of the things mentioned is that there could be physical causes for some symptoms, which need to be ruled out.

I also read (can't remember if it was on the LBDA site or someplace else) that Alzheimer's medications, like Aricept, can help people with LBD. Has your mother's doctor tried that?

I wish I could offer more help. I'm so sorry about your mother's condition. It sounds like she's fortunate to have you watching out for her as well as you are.

Best wishes.

Carol
 
avatar
davedsel57 responded:
Hello, oddnick.

Carol has already replied with excellent information as always. I just wanted to say hello and welcome you. Please feel free to post here with questions or just to vent.

I hope things go well for you and your mom.
Click on my user name or avatar picture to read my story.

Blessings, Dave
 
avatar
Judith L London, PhD responded:
Dear oddnick,

Your mother needs to have a proper diagnosis first and foremost from an expert in this area. Because of its similarity to Parkinson's, antipsychotic medications that may induce shakiness may not be effective. From the way you describe her negative reactions to medications, perhaps a medication breather may help to see how she responds. However, this should be supervised by a physician that you have faith in. Meanwhile, behavioral approaches may help. Acknowledge to her that she has a disease which causes these terrifying symptoms. It is suggested that caregivers not interrogate her about the details of what she 'saw' but offer reassurance that she is OK now and that they are here to help her. Help her maintain a calm, structured environment. Notice if there is a pattern in her hallucinations - time of day, what else is happening, who else is there. Then adjust her routine to minimize stress times.

Confer with her caregivers about these ideas if they have not already implemented them.

Your Mom is lucky to have you as her advocate,

Judy


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

Alzheimer Awareness Week- Nurture IndependenceExpert
Today, July 12th, ends Alzheimer Awareness Week and it was more than coincidental that it coincided with July 4th, Independence Day. ... More
Was this Helpful?
15 of 25 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.